Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 59, NWS Columbia, SC

June 29, 2002Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 29, 2002, 1:48 PM EDT for Orangeburg County, South Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2002, 1:48 PM EDT (17:48 UTC)
Expired
Jun 29, 2002, 2:30 PM EDT
In force
42 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 17:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 291748
SVRCAE
SCC075-291830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
145 PM EDT SAT JUN 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 230 PM EDT.

* AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
 INDICATED A SEVERE THUNDERSTORM OVER ORANGEBURG. THE STORM
 IS NEAR STATIONARY.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    ORANGEBURG
    EDISTO.

LAT...LON 3354 8074 3361 8093 3336 8111 3326 8083

ARDREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 1:21 PM EDT, 27 minutes earlier.

Area forecast discussion, Jun 29, 1:21 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
121 PM EDT SAT JUN 29 2002

A FEW SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS MIDLANDS THIS
AFTERNOON. AIRMASS MODERATELY UNSTABLE WITH SURFACE BASED LI AROUND
-5. SHOWERS NORTH OF CAE STRUGGLING WITH MOISTURE SHALLOW AND LOW
LEVEL CONVERGENCE WEAK...AND WEAK 500MB NVA. WATCHING WEAK MID LEVEL
SHORT WAVE DROPPING SOUTH THRU CENTRAL NORTH CAROLINA TOWARD SOUTH
CAROLINA BORDER. FEATURE MAY HELP CONVECTION DEVELOP. SHORT WAVES
MOVING SOUTHEAST ACROSS AL/GA SHOULD STAY SOUTH OF CENTRAL SAVANNAH
RIVER AREA. UPPER TROUGH ALONG EAST COAST EXTENDING INTO SOUTH
CAROLINA SHIFTING TO THE EAST AND SOUTH THRU THE PERIOD. PLAN ON
ISOLATED EVENING THUNDERSTORMS THEN PARTLY CLOUDY TONIGHT. MODELS
SUGGEST DEEP MOISTURE WILL CONTINUE TO MOVE SOUTH INTO GA/FL THIS
PERIOD. WEAK SURFACE TROUGH REMAINS IN THE AREA HOWEVER. ON SUNDAY
SHOULD BE GOOD 500MB NVA AND BUILDING 700MB RIDGE OVER AREA. BUFKIT
SOUNDING INDICATES MID LEVEL CAP. K-INDEX IN THE MID 20 NORTH AND
AROUND 30 IN THE CSRA. LOW LEVEL CONVERGENCE WEAK. WILL FORECAST
SLIGHT CHANCE AFTERNOON THUNDERSTORM CSRA AND LEAVE OUT REST OF CWA
WITH LACK OF TRIGGER. META T1 TEMP LOOKS WARM WILL GO WARMER THAN
LOCAL CONSENSUS SUN HIGH. LITTLE CHANGE MON...WITH LACK OF TRIGGER
WILL CONTINUE DRY/HOT FORECAST.

EXTENDED...MODELS IN GOOD AGREEMENT. UPPER RIDGE BUILDING EAST FROM
THE MIDWEST...UPPER LOW ACROSS FL/AND OFFSHORE THROUGH MIDWEEK.
ANOTHER TROUGH MOVING ACROSS NORTHEASTERN STATES LATE
WEEK...THU...LESS AMPLITUDE THAN LAST ONE...COLD FRONT MOVING
ACROSS MID ATLANTIC STATES WITH WEAK TROUGH IN THE CAROLINAS.
MOISTURE LOOK SHALLOW WILL LEAVE POPS OUT. DRYING FRI AND SAT.
PARTLY TO MOSTLY SUNNY THRU PERIOD...TEMPS ABOVE CLIMO.

FCSTID = 19
CAE   71  94  71  94 /  10  10  10  10
AGS   70  92  70  93 /  10  20  10  10
SSC   71  93  71  93 /  10  10  10  10
OGB   70  92  70  94 /  10  20  10  10

.CAE...
GA...NONE.
SC...NONE.

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:31 PM EDTSevere Thunderstorm WarningCAEAiken44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.